Pennsylvania, 2021

Flash Flood in Pennsylvania, June 9, 2021

June 9, 2021 · NWS PBZ · 1 event in 1 county or zone

While a shortwave trough moved south of the Ohio River Valley, isolated to scattered convection initiated in an area of low confluence north of Pittsburgh. As a result, slow moving heavy downpours ignited.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

While a shortwave trough moved south of the Ohio River Valley, isolated to scattered convection initiated in an area of low confluence north of Pittsburgh. As a result, slow moving heavy downpours ignited. Relief from rain didn't come for the city of Butler until outflow boundary collision.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 9, 12:49 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 9, 12:49 PM EST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
149 PM EDT Wed Jun 9 2021

.SYNOPSIS...
Warm and humid conditions will persist with scattered showers and
thunderstorms through the rest of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Warm, muggy weather will continue today with yet another chance of
precipitation. GOES East water vapor imagery shows a shortwave
trough moving across the Mid Ohio Valley. Cloud cover and light
rain/drizzle extent from this area through portions of the Upper Ohio
Valley- mainly areas south and west of Pittsburgh. Meanwhile, weak
convection continues to initiate in an area of low- and mid- level
confluence in the wind field north and east of Pittsburgh.

Shower/thunderstorm coverage through the first half of the day will
be near completely contingent on the degree of destabilization. For
the first area (Pittsburgh and locations southwest), cloud cover
will ultimately limit instability. However, if the cloud deck
manages to thin or break up, look for thunderstorms to develop.

From Pittsburgh north and east, lesser cloud cover will ultimately
lead to SB CAPE values increasing to somewhere in the 1000-1500 J/kg
range. Isolated to scattered convection should continue through the
first half of the day in this area as convergent flow in the wind
field prevails between the southerly flow east of Ohio Valley low
pressure and northerlies dropping in from Canada and the north east.
Convection may become more focused as a better-defined trough moves
into the greater I-80 corridor this afternoon.

Rain rates for the thunderstorms this afternoon may become quite
high given deep warm cloud depths. Precipitable water (PWAT) values
are high, with the 12z PIT sounding sampling 1.65 inches, which
places it above the 90th percentile. Additionally, little cloud-
layer wind is expected, which may result in little storm motion. By
no means does this appear to be a widespread wash out, but would not
rule out some isolated instances of flash flooding.

Convection will wane tonight with the loss of instability and
temperatures should fall into the 60s before dawn Thursday.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A continued pattern of scattered-numerous showers should continue
through Thursday with moisture in place, and crossing embedded
disturbances. Diurnally supported thunderstorms are also expected.

A pattern change is then expected as an approaching trough in
increasing NW flow aloft continues the showers/thunderstorms through
Friday as it slowly crosses the region. Rain chances should finally
diminish Friday night as the trough completes its passage, and high
pressure begins to build in. Warm and humid weather is expected to
continue through the period.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Mainly dry weather is expected Saturday as a flattening ridge builds
east across the region. Shortwave troughs crossing through a longwave
upper trough across the Eastern CONUS should return shower and
thunderstorm chances Sunday and Monday. Sfc high pressure building
under the longwave trough should result in dry and cooler weather
Tuesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Early day cloud cover and stratiform over the south resulted in low
cigs through early in the morning and kept convection from
development. However, additional heating in the north has resulted in
additional convection to develop and will continue into this
evening. Terminals such as PIT, AGC, and BVI have had convection
through the morning hours and thus significant impacts from TS has
been left out. Expect all terminals to crash again tonight with the
low level moisture in place. Thus, conditions will have potential to
hit minimums at the airfields tonight again.

.Outlook...
Periodic daily chances for showers/storms are anticipated in the
warm, moist environment ovr the Upper OH Valley through much of the
week, leading to brief, localized cig/vsby restrictions.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 9, 10:45 AM EST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1145 AM EDT Wed Jun 9 2021

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021-509>514-101545-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1145 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and the
northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-013>016-022-023-101545-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong-
Indiana-
1145 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania and western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected across the area today. Some
storms may produce heavy rainfall this afternoon and evening, with
localized flash flooding possible where storms persist.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 9, 11:38 AM EST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1238 PM EDT Wed Jun 9 2021

PAZ008-091700-
Venango-
1238 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTH CENTRAL VENANGO COUNTY...

At 1238 PM EDT, a strong thunderstorm was located near Titusville, or
10 miles north of Oil City, moving southeast at 10 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Pleasantville...                  Oil Creek State Park...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4162 7964 4160 7958 4146 7980 4158 7986
      4159 7985 4160 7985 4160 7983 4162 7983
TIME...MOT...LOC 1638Z 319DEG 11KT 4158 7975

DS
Special weather statement, Jun 9, 12:07 PM EST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
107 PM EDT Wed Jun 9 2021

PAZ008-009-015-091730-
Forest-Clarion-Venango-
107 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHEASTERN VENANGO...NORTH CENTRAL
CLARION AND NORTHWESTERN FOREST COUNTIES...

At 106 PM EDT, a strong thunderstorm was located near Enterprise, or
16 miles northeast of Oil City, moving south at 10 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Tionesta...                       Pleasantville...
West Hickory...                   East Hickory...
Starr...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4145 7916 4139 7955 4162 7961 4163 7941
TIME...MOT...LOC 1706Z 344DEG 11KT 4162 7952

DS
Special weather statement, Jun 9, 12:16 PM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
116 PM EDT Wed Jun 9 2021

PAZ009-015-016-091730-
Jefferson-Forest-Clarion-
116 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHWESTERN JEFFERSON...EAST CENTRAL
CLARION AND SOUTH CENTRAL FOREST COUNTIES...

At 116 PM EDT, a strong thunderstorm was located 10 miles south of
Marienville. the storm is nearly stationary.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Sigel...                          Fisher...
Clarington...                     Clear Creek State Park...
Cook Forest State Park...

This includes Interstate 80 in Pennsylvania between mile markers 71
and 72.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4123 7897 4118 7924 4134 7924 4137 7912
TIME...MOT...LOC 1716Z 331DEG 4KT 4132 7914

DS
Special weather statement, Jun 9, 2:21 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
321 PM EDT Wed Jun 9 2021

PAZ015-022-091945-
Armstrong-Clarion-
321 PM EDT Wed Jun 9 2021

...A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT CENTRAL ARMSTRONG AND SOUTHERN CLARION
COUNTIES...

At 320 PM EDT, a strong thunderstorm cluster was centered 7 miles
south of Rimersburg, moving east at 10 mph.

Very heavy rainfall and wind gusts of 40 to 50 are possible with
these storms.

Locations impacted include...
Rimersburg...                     New Bethlehem...
East Brady...                     Templeton...
Distant...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4086 7964 4104 7965 4108 7930 4082 7928
TIME...MOT...LOC 1920Z 274DEG 7KT 4093 7945

The radar

The Pittsburgh radar (KPBZ), 45 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Butler

When
June 9, 3:10 PM EST to 4:20 PM EST
Where
Butler County, 1.25 mi ESE of Homeacre to 1.07 mi SE of Homeacre
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.860, -79.900

Sullivan Run in Butler, PA went out of its banks due to heavy rainfall. In a short amount of time, Butler County EMS and Media reported flooding at the intersection of West Jefferson and West Cunningham Street. Flooding due to Sullivan Run also occurred at the intersection of West Brady Street and Hayes Ave; additional nearby streets also impacted. Multiple cars stuck and at least one basement was flooded. Pictures suggest at least 1 foot of water over the roadways.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960847.